Opioid overdoses kill more people each year than any other type of drug poisoning. When you overdose on opiate or opioid, you lose consciousness and are unable to control your breathing. You can die if you don’t receive rescue breathing and a medication called naloxone.
Signs and symptoms of an opioid overdose include:
- Cold skin
- Blue lips or fingers
- No response to pain
- Pinpoint pupils
- Limp body
- Difficulty breathing
If you’re with someone experiencing an opioid overdose, call 911 immediately. Perform rescue breathing and administer naloxone if it’s available.
Each day an estimated 115 people die from opioid overdoses in the United States, according to the National Institute on Drug Abuse
. Opioids include heroin
, hydrocodone and oxycodone
. Prescription opioids are found in Percocet, Vicodin and other popular painkillers.
Risk Factors for Overdose
When used as prescribed by a doctor, opioids rarely cause an overdose. Doctors carefully consider numerous factors when determining how much and what type of opioid to prescribe.
Using prescription opioids without doctor’s orders is dangerous. Using opioids that were bought on the street is also risky. It’s impossible to know what’s in the powder or pill that you’ve purchased. People who have used opioids, whether legal or illegal, for years have overdosed after buying counterfeit drugs on the street.
You’re at an increased risk of experiencing an opioid overdose if you:
- Take a higher dose of opioids than prescribed by a doctor
- Use the drugs more frequently than prescribed
- Inject opioids
- Mix the drugs with alcohol, benzodiazepines or other substances that cause drowsiness
- Use after abstaining from opioids for a period of time
Your tolerance drops when you stop using opioids for more than a day. Tolerance is the body’s physiological reaction to regular substance use. It causes you to require higher doses of a substance to feel an effect.
People who stop using opioids because they have been in rehab or in prison are at a particularly high risk of opioid overdose. Many people relapse at least once when they try to recover from opioid addiction
. When they use drugs for the first time, they often return to their usual dose because they don’t realize their tolerance has gone down.
Opioid Overdose Signs & Symptoms
If you are using opioids as prescribed by a doctor, you’ll probably experience mild side effects, such as nausea, headache and drowsiness. If these side effects are severe, you should contact your doctor or a poison control center. If you experience one of the side effects listed below, call 911.
Symptoms of an opioid overdose include:
- Swelling of the face, tongue, lips, throat or extremities
- Low blood pressure
- Slow pulse
- Difficulty breathing
- Uncontrollable muscle movements
- Extreme drowsiness
Visible warning signs that someone is overdosing on an opioid include:
- Blue nails, lips or fingers
- Discolored tongue
- Small pupils
- Pale face
- Clammy skin
- Inability to stay awake
- Lack of response to pain
People who intentionally misuse opioids to get high often seek an experience called nodding. Nodding is a street term for the experience of drifting in and out of consciousness after using an opioid. It can be difficult to determine if these people are high or overdosing. If you’re unsure, call 911 and describe the person’s symptoms to an emergency dispatcher.
Treatment for an Opioid Overdose
Opioid and opiate overdoses can be reversed. The condition is deadly only if a person doesn’t receive medical attention quickly.
You can save the life of someone who is overdosing on opioids by following three simple steps:
- Call 911
- Perform rescue breathing
- Administer naloxone
To perform rescue breathing, lay the person on their back and tilt their head back. Pinch their nose, open their mouth and breathe into their mouth once every five seconds.
Reversing an overdose with naloxone
is a simple process. Different types of naloxone are administered in different ways, but the medications come with instructions. After administering naloxone, continue to perform rescue breathing until first responders arrive. If the person doesn’t wake up within three minutes of receiving naloxone, administer another dose if you have it.
Opioid Overdose Statistics
The number of annual opioid overdose deaths has increased each year since 1999, according to reports from the Centers for Disease Control and Prevention. Prescription opioids, such as oxycodone, hydrocodone and morphine, were responsible for the initial rise in deaths. Heroin contributed to a spike in deaths after 2010, and fentanyl
caused another spike after 2014.
The total number of opioid overdose deaths in the United States totaled:
- 28,647 in 2014
- 33,091 in 2015
- 42,249 in 2016
As of June 2018, the number of national deaths for 2017 was unknown. The American Association of Poison Control Centers reported
a steady number of calls regarding opioid exposures in the first five months of 2018:
- 4,805 calls in January
- 4,401 calls in February
- 4,904 calls in March
- 4,390 calls in April
- 4,653 calls in May
Exposures reported by poison control centers include instances of any contact with a substance. They don’t always include overdoses or poisonings.
Opioids are powerful drugs that can cause lethal side effects when misused. They kill more people each year than any other substance of abuse. People with opioid use disorders should have access to the lifesaving medication naloxone and treatment for opioid addiction
. Naloxone can treat an overdose, but rehab can prevent one.
DrugRehab.com aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Senior Content Writer,
Chris Elkins worked as a journalist for three years and was published by multiple newspapers and online publications. Since 2015, he’s written about health-related topics, interviewed addiction experts and authored stories of recovery. Chris has a master’s degree in strategic communication and a graduate certificate in health communication.
- American Association of Poison Control Centers. (2018, May 31). Opioid Data: May 31, 2018. Retrieved from #
- Harm Reduction Coalition. (n.d.). Recognizing Opioid Overdose. Retrieved from http://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/
- National Institute on Drug Abuse. (2017, September). Overdose Death Rates. Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
- National Institute on Drug Abuse. (2018, March). Opioid Overdose Crisis. Retrieved from https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis
- Rudd, R.A. et al. (2016, January 1). Increases in Drug and Opioid Overdose Deaths — United States, 2000–2014. Retrieved from https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6450a3.htm?s_cid=mm6450a3_w
- Rudd, R.A. et al. (2016, December 30). Increases in Drug and Opioid-Involved Overdose Deaths — United States, 2010–2015. Retrieved from https://www.cdc.gov/mmwr/volumes/65/wr/mm655051e1.htm
- Seth, P. et al. (2018, March 30). Overdose Deaths Involving Opioids, Cocaine, and Psychostimulants — United States, 2015–2016. Retrieved from https://www.cdc.gov/mmwr/volumes/67/wr/mm6712a1.htm
- U.S. National Library of Medicine. (2017, July 14). Heroin overdose. Retrieved from https://medlineplus.gov/ency/article/002861.htm
- U.S. National Library of Medicine. (2018, March 15). Oxycodone. Retrieved from https://medlineplus.gov/druginfo/meds/a682132.html
- U.S. National Library of Medicine. (2017, April 1). Opioid intoxication. Retrieved from https://medlineplus.gov/ency/article/000948.htm
- World Health Organization. (2014, November). Information sheet on opioid overdose. Retrieved from http://www.who.int/substance_abuse/information-sheet/en/